Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 21, 2020, 3:12 PM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 22, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 3:12 PM EDT (19:12 UTC)
- In effect from
- May 22, 2020, 8:00 AM EDT
- Expired
- May 22, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WHUS41 KGYX 211912 CFWGYX Coastal Hazard Message National Weather Service Gray ME 312 PM EDT Thu May 21 2020 MEZ023>028-NHZ014-220315- /O.NEW.KGYX.BH.S.0001.200522T1200Z-200523T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 312 PM EDT Thu May 21 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s to lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only upper 40s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Legro
2 follow-up statements
866 WHUS41 KGYX 221015 CFWGYX Coastal Hazard Message National Weather Service Gray ME 615 AM EDT Fri May 22 2020 MEZ023>028-NHZ014-221815- /O.CON.KGYX.BH.S.0001.200522T1200Z-200523T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 615 AM EDT Fri May 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures around 80 may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
596 WHUS41 KGYX 221536 CFWGYX Coastal Hazard Message National Weather Service Gray ME 1136 AM EDT Fri May 22 2020 MEZ023>028-NHZ014-222345- /O.CON.KGYX.BH.S.0001.000000T0000Z-200523T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 1136 AM EDT Fri May 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures around 80 may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 21, 12:56 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 21, 12:56 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Gray ME 1256 PM EDT Thu May 21 2020 .SYNOPSIS... Dry high pressure settles a bit further south today with a cold front dropping south through eastern Canada. Ahead of the front dry and warm conditions will exist across New England today and tomorrow as the cold front gets stalled to the north. Eventually this front slides in from the north Friday night with a new cool, dry air mass arriving with it. This air mass will gradually warm through the upcoming week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update...Minor changes to reflect latest observational trends. Forecast largely on track regarding temps and dewpoints...as RH values bottom out around 20 percent for much of the area. Previously...Another nice, warmer day on tap today under persistent ridging aloft. A subtle wave in NWerly flow aloft produces a thin, streaky veil of cirrus but otherwise expect mostly sunny skies. At the surface, high pressure continues to sink south over the Atlantic with a warm southwest breeze developing. Strong mixing is expected today especially as the surface warms into the 70s to near 80...limited to the 60s to mid- 70s over the mid-coast where some wind off the water is expected. Dew points will also be quite low; more details on humidity and fire danger in the dedicated fire weather section below. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Expect temperatures to drop fairly quickly tonight with clear skies and the dry airmass, into the 40s. Friday, expect the warmest day of the season thus far with strong mixing through a dry airmass producing high temperatures well into the 80s, 70s over the MidCoast. Winds take on a more westerly clip with a nice breeze developing during the afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The pattern we've been stuck in largely continues at least through the middle of next week. A ridge of high pressure over the central to eastern half of the continent keeps the storm track north of our area. The next chance of precipitation won't arrive until the middle of next week, and even that is uncertain. The upper low currently spinning over Tennessee well beneath the upper ridge will finally move east on Saturday. However, it looks to track too far south of our area to provide any precipitation. It's actually a subtle trough dropping south through the Maritimes that is able to finally suck this pesky low out of the continental US and out to sea. While we miss out on the precipitation, we do get a cold frontal passage associated with that wave dropping through the Maritimes. A fresh modified Arctic air mass will drop in from the north behind it. While the temperature within this air mass has modified, its dry core has not. Expect temperatures in the 60s to the east and 70s to the west on Saturday, but a bit cooler on Sunday for most as the high settles over the Gulf of Maine and onshore flow begins. Temperatures will gradually warm Monday and Tuesday as warm air from within the upper ridge spills east into our area. A southerly flow continuing will keep the coast cooler, especially in Maine. Low humidity continues through Monday before some Gulf of Mexico moisture finally spills in from the west on Tuesday. Still a good amount of uncertainty on how things play out for the middle of next week. A trough moving through Hudson Bay flattens out the top of the ridge and sends a cold front along with it. While several deterministic models show this front pushing far enough south to bring a chance of showers to our area, the best push with the front is to the east and I would not be surprised if it never makes it this far south and/or is not accompanied by precipitation. Upper level low pressure over the southern Great Plains would act to amplify the ridge to its east and keep the storm track north of us still. Have included some chance PoPs for Wednesday at this time, but at this point our best chance of rain is still not looking that great. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term...VFR under high pressure prevails through the short term. A southwest breeze develops today with afternoon gusts 15-20 kts; a similar story exists tomorrow except winds take on a westerly clip. Long Term...VFR conditions expected with high pressure ruling the area. Sea breezes are likely each day through early next week. && .MARINE... Short Term...High pressure sinks south away from the waters today with light southwesterly winds today turning westerly tomorrow. Although the remnants of Arthur continue to weaken and sink southeast toward Bermuda, long period swells and other wave action around 5 ft still impact the outer waters so have held the SCA for this afternoon and evening. Long Term...Cold front drops south across the waters Friday night into Saturday morning. Winds shift to the northeast behind it. There could be a brief window for some 25 KT gusts, but it should for the most part stay below advisory levels. High pressure settling in from the north brings lighter winds shifting to the east and then south as we go into early next week. && .FIRE WEATHER... A persistent pattern of dry, Canadian high pressure and very warm afternoons continues to produce increased fire danger over the region today and tomorrow. Gradual drying of fuels due to low humidity will lead to easier fire growth while breezy southwesterly to westerly winds will lead to easier fire spread. Driest conditions today exist over southern New Hampshire where relative humidity is expected to dip into the low-20s and even into the upper-teens; the breeziest conditions today exist over the higher terrain of western Maine where wind gusts approach 25 kts. A red flag warning has been issued through this evening for central Somerset county where the highest fire danger is expected today; elevated fire danger conditions are expected elsewhere in western ME today and a special weather statement has been issued for those areas. Another dry air mass drops in from the north on Saturday, with the dry air lasting through Monday. Better humidity doesn't return again until Tuesday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...Red Flag Warning until 7 PM EDT this evening for MEZ009. NH...None. MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ150-152-154. && NEAR TERM...Legro
Hazardous weather outlook, May 21, 5:53 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 553 AM EDT Thu May 21 2020 NHZ001>015-221000- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 553 AM EDT Thu May 21 2020 This Hazardous Weather Outlook is for New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Warm and dry conditions will combine with a light breeze today to produce favorable conditions for fire growth. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dry high pressure will continue the period of favorable fire growth conditions into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-221000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 553 AM EDT Thu May 21 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007-008-012>014-018>028-033-221000- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Southern Somerset-Interior York-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland- Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands- 553 AM EDT Thu May 21 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine and western Maine. .DAY ONE...Today and Tonight. Warm and dry conditions will combine with a breeze today to produce elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dry high pressure will continue the period of elevated fire weather conditions into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ009-221000- Central Somerset- 553 AM EDT Thu May 21 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for west central Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dry high pressure will continue the period of elevated fire weather conditions into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:35 AM EDT | Red Flag Warning | GYX | 13 hr | |
| May 21, 3:10 PM EDT | Fire Weather Watch | GYX | 12 hr |
Nearby
Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.